How can I stop my 74-year-old mother from trying to go back to where she grew up? When I explain to her that she doesn't live there anymore, she looks confused. She also gets violent with my father. [ 06/18/13 ]
Your mother is reliving her childhood. What is important now is that she is able to think and talk about those fond memories. Going to her reality is not telling a lie; it is allowing her to live where the disease is taking her brain now.
When she says she wants to return to her homestead, instead of telling her she does not live there any longer, engage her in a conversation about the home, her childhood, parents, siblings, friends, neighbors, school, etc. You may learn a lot about her earlier days and enjoy the stories.
My father has Alzheimer's disease and a year ago we started giving him high doses of vitamin B complex, B1, B6, B12, D3 and zinc. All are 100 milligrams four times a day and the zinc is 50 milligrams once each day, along with his other Alzheimer's medicine. This helps him a lot. He is 81 and went from not knowing his children (nine of us) to knowing us and the grand kids. In your opinion, do you think it's the vitamins that help? In my opinion I do think the vitamins helped him. [ 06/03/13 ]
While this is terrific that your father is having improved cognition, it is difficult to really know what the root of the improvement is with the information as stated. Please let his physician know about the changes in vitamin supplements and your father’s cognition. Sometimes supplements may be contraindicated for certain medical conditions or may react negatively with medications that are being taken.
My mom needs to be moved from assisted living to the Alzheimer's unit at her facility. The head of the facility says the best way to make the move is to take her out somewhere (a meal, for example) while the new space is set up by the family. Then, bring her directly to that new space without telling her in advance in an effort to minimize anticipatory anxiety. This does not seem like a very nice way to do things. What do you think? [ 06/03/13 ]
It seems that giving her some advance notification, out of respect for her, combined with reassurance and assistance from her family with the adjustment phase would be the most humane approach. Once she gets there she will understand that things have changed, but it would be very comforting for her to have you nearby, mostly to monitor and to be able to respond to the changes, and to assist her with adjusting to her new environment. Definitely make the space as similar to what she has now. That will provide some reassurance as well.
Having said this, telling her ahead of time may not make any difference to her level of anxiety at all, as it may not register with her. Also, she may or may not remember the news. And then, once she moves, she may become anxious and upset, due to the change. So, any way this is handled could possibly cause anxiety and make her upset. Minimizing her anxiety without tricking her into this change seems most respectful.
My mom is 81 years old. She talks to dolls, thinks the President and his family live in her room because she has a picture of them on her wall, and has hid all the spices in the kitchen. She always thinks people come in her home and take things. She is very healthy, but can no longer cook for herself or dress herself. What stage of this awful disease is she in now? I am 50 and the only child she has left. [ 06/03/13 ]
Your mother is hallucinating, and it is not uncommon for someone with Alzheimer's. It is thought that close to half of patients diagnosed with Alzheimer's develop some hallucinations that are either visual and/or auditory in nature. This usually happens in the later stages of the disease.
Because hallucinations can be caused by other factors, it is important to bring these concerns to the attention of your mother’s doctor. Her physician will need to rule out other possible causes, such as physical problems, infections, dehydration, hearing problems, or medications.
My dad lives in the Far East. He has stage V Alzheimer’s disease and has a “spring” in his heart. There is no one there to take care of him, and I want to bring him home. Do you think that he can tolerate the flight? [ 06/03/13 ]
Please make sure he sees his local physician before taking this flight. In addition to the question of whether his heart can handle the flight, it is also important to know that with the Alzheimer’s, the flight could be very confusing and distressing for him. Discuss with his doctor ways to minimize the stress of the flight, as well as ways to keep him calm on this long journey.
My mom is 87, and has been diagnosed with dementia. She has the need to talk the whole time I visit, which is twice each day. She will repeat the same questions eight to ten times. I just have to get up and go home; I cannot come up with enough patience to sit through this every day. Any suggestions on another way to handle this would be appreciated. Books and television does not work; I have tried both. [ 06/03/13 ]
The repeated questions are a common feature of dementia, and it does take a lot of patience to be with someone when they are in this stage. Please do not go it alone. Is there anyone else available to be with her? Does she have other sources of socialization when you are not there? Are there other family members or friends, or a local adult day center for those with dementia? Socialization is very important, and to help you find resources in your community, please contact your local community Area Agency on Aging for assistance.
I was 60 years old in March of 2013. I have numerous osteoarthritic joints and suffer greatly with movement. An MRI has found brain atrophy and I do have short-term memory loss; however, I am still quite functional. I do worry about what lies ahead. The doctor said that I do not have Alzheimer’s, but he did put me on Aricept and phosphatidylcholine powder. Will this help to prevent the disease? Am I at high risk to develop the disease in the future? If I do not have the disease, then why take the medications? [ 05/22/13 ]
First, it’s important to clarify that neither donepezil (Aricept) nor any other currently available medication has been shown to prevent Alzheimer’s disease. Furthermore, donepezil is not indicated for the treatment of cognitive impairment that falls below the level of dementia. It’s not clear from the limited information that I have as to why you were prescribed phosphatidylcholine and donepezil, though your doctor may have a good reason, and it would be good for you to discuss this further with him or her. The combination of brain atrophy on MRI and short-term memory loss is indeed worrisome, so if your doctor does not have specialized experience in treating memory disorders, this would be a good time for you to seek evaluation from someone expert in this area.
My mom is 90 years old, has Alzheimer’s disease, and often asks irrelevant questions. A brain scan showed that the blood flow to the brain is also becoming reduced, but other medical tests were normal. At this stage, I am scared that if medications are given to my mom that it might cause her to become bedridden or incontinent. I appreciate your input. [ 05/22/13 ]
You are probably aware that the only way to be certain of Alzheimer’s disease as a diagnosis is to sample tissue from the affected person’s brain and examine it microscopically. The PET scan, which uses radioactively-labeled tracer molecules to reveal the brain’s secrets, provides strongly suggestive evidence, however. If the scan that showed reduced blood flow was an FDG PET scan, which identifies areas of low metabolism in the brain, then the diagnosis of Alzheimer’s is likely. If it was an arteriogram, looking at blood flow in the neck and head, the diagnosis is as well-established.
If your mom has a progressive dementia, then it is possible she will become bedridden or incontinent at some point. Some medications make people sleepy or more confused and could also have those effects, and the cholinesterase inhibitors do sometimes cause diarrhea at the beginning of treatment; however, the “cognitive enhancers” such as donepezil or memantine are not generally a cause of incontinence or increased time in bed.
It would be helpful for you talk with your mom’s doctors about their medication suggestions and your concerns.